Dr. Henry, thanks for your response to my previous question. Here is a follow-up. I went back to the dermatologist after 3 weeks on Keflex 500mg 2x daily. There was much improvement, but not to the dermatologist's satisfaction. The dermatologist was concerned because he had expected the folliculitis to be completed gone and it wasn't and also some had new bumps had appeared. He continued the antibotics for another 3 weeks to see if it was just a matter of needing a longer treatment. I'm concerned that the folliculitis is not going to go away or that when I stop the antibotics the folliculitis comes back. Are the flares-ups that your patients have experienced, from starting/switching to Kaletra, temporary, just an initial reaction or is it an on-going issue?
Is folliculitis a side-effect of Kaletra
Feb 11, 2008
I was on Truvada and Viracept since I started treatment. Viral load had been undetectable and CD4 in the 400 range. My doctor informed me that there had been a study done that indicated that Viracept was a carcinogen and advised that I switch to something else. At the beginning of January 2008, I started using Kaletra. After being on the Truvada and Kaletra combo for approximately two weeks, I developed severe folliculitis on most parts of my body. Currently, being treated with oral and topical antibiotics. No new labs done yet. Is this just a coincidence that I got folliculitis at that same time I've been on my new regimen or could the Kaletra be the cause? I'm convinced it's the Kaletra. Any advice?
Response from Dr. Henry
The issue with Viracept was that the formulation available in much of the world contained a contaminant (EMS) that has been linked to health concerns including a potential increased risk for malignancy (lifetime risk estimated to be 1 in 100,000 which is still low overall). To my knowledge that problem has been addressed. I have had numerous patients on Kaletra experienced flare-ups of folliculitis either when starting ART for the first time or switching from another treatment. If is unclear to me whether those flare-ups related to further immune restoration or are due to one of the components of Kaletra. Folliculitis is fairly common in HIV+ persons so could also not be related to either of those possibilities so it is often hard to pin down why the flare ups occur. If stumped I often refer to a dermatologist to try and narrow down the diagnostic possibilities. KH
I haven't seen much folliculitis due directly to Kaletra. Folliculitis often can have a fungal component so antifungal shampoos (used as soap) or pills can be helpful. UV light also can help some cases. KH